Alert archive / Illinois / Wind Chill Advisories in 2024

Wind Chill Advisory 1, NWS Lincoln, IL

January 13, 202431 counties in Illinois

NWS Lincoln, IL issued this wind chill advisory at Jan 13, 2024, 2:55 AM CST for 31 counties in Illinois. It took effect at Jan 13, 2024, 6:00 PM CST. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Jan 13, 2024, 2:55 AM CST (08:55 UTC)
In effect from
Jan 13, 2024, 6:00 PM CST
Expired
Jan 17, 2024, 9:00 AM CST
In force
4 days
Issued by
NWS Lincoln, IL
All 31 counties

Champaign County, IL, Christian County, IL, Clark County, IL, Clay County, IL, Coles County, IL, Crawford County, IL, Cumberland County, IL, DeWitt County, IL, Douglas County, IL, Edgar County, IL, Effingham County, IL, Fulton County, IL, Jasper County, IL, Knox County, IL, Lawrence County, IL, Logan County, IL, Macon County, IL, Marshall County, IL, Mason County, IL, McLean County, IL, Moultrie County, IL, Peoria County, IL, Piatt County, IL, Richland County, IL, Sangamon County, IL, Schuyler County, IL, Shelby County, IL, Stark County, IL, Tazewell County, IL, Vermilion County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 51 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.9 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -121 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-121 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this wind chill advisory went out at Jan 12, 10:51 PM CST, 4 hours 4 minutes earlier. Its key messages:

  • * Strong winds gusting to around 50 mph and additional light snow will result in near blizzard like conditions in places north of a Rushville to Bloomington line. * A bitterly cold air mass will overspread the region starting Saturday and will persist through Tuesday. Expect overnight lows in the single digits or below zero with wind chills of 10 to 35 below at times.
Area forecast discussion, Jan 12, 10:51 PM CST, 4 hours 4 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
1051 PM CST Fri Jan 12 2024

.KEY MESSAGES...

* Strong winds gusting to around 50 mph and additional light snow
  will result in near blizzard like conditions in places north of
  a Rushville to Bloomington line.

* A bitterly cold air mass will overspread the region starting
  Saturday and will persist through Tuesday. Expect overnight lows
  in the single digits or below zero with wind chills of 10 to 35
  below at times.

&&

.UPDATE...
Issued at 755 PM CST Fri Jan 12 2024

Made one addition to the plethora of headlines currently in
effect, to expand the Winter Weather Advisory tonight to include
Logan/Macon counties east through Vermilion county. Spotters in
these areas have reported a light freezing mist. Ice accretion is
being aided by west-southwest winds gusting near 50 mph at times
and causing surfaces to quickly accumulate a light coating of ice.
Forecast soundings show saturation depth increasing over the next
several hours so this freezing mist should change over to snow
from the southwest by midnight.

The next shortwave disturbance rotating in from IA has already
spread light snow over the northwest CWA, and this will affect
most areas north of I-70 overnight. Accumulations should primarily be
an inch or less, with up to a couple inches across our far
northern counties which are under the Winter Storm Watch.

983 mb low pressure was tracking across southern Lake Michigan at
7 pm, with impressive 3-hr pressure rises of 4-7 mb over central
and southern IL. The tight gradient was driving WSW winds gusting
40-50 mph and these will continue overnight as the low deepens and
tracks northeast. Where the more significant snow has fallen over
the far northern CWA, this will cause blowing and drifting snow
through the night. Cold advection will drive early morning lows
into the single digits over the far western CWA, to the upper
teens near the Indiana border.

25

&&

.DISCUSSION...
Issued at 228 PM CST Fri Jan 12 2024

Low pressure is lifting north along the I-55 corridor this
afternoon with primarily rain east of the low track and strong
winds and colder temperatures working in from the west behind the
low. The heaviest rainfall over east central Illinois will begin
to taper off through the remainder of the afternoon and early
evening while light snow within the deformation zone spreads in
from the east and persists through the overnight hours through
around 3 am to 6 am. Snow will generally be light, with up to
around an additional inch or two possible north of I-72. Despite
the light snow totals, impacts may be significant in a few spots
as strong winds gusting 45 to 50 mph result in blowing and
drifting and could produce whiteout conditions at times. In
addition, temperatures falling into the teens overnight will
contribute to rapid freezing, especially for any areas that have
ponding of water from earlier rainfall.

Through the day Saturday, low level cyclonic flow and lingering
moisture combined with steepening low level lapse rates will
support a few flurries or light snow showers through the day
with the best chances north of I-72 and especially along the I-74
corridor. Winds will remain gusty through the day with gusts
continuing in the 30 to 40 mph range. This will continue to
produce some blowing and drifting, again favored in the more
northerly areas of central Illinois where more snow is expected.

By Saturday night, a bitterly cold air mass originating from the
Canadian Rockies will spread southeast across the Great Plains
into the Midwest. Sub-zero temperatures will overspread much of
central Illinois north of I-70 and are expected to persist through
at least Tuesday night. Daytime highs will generally be in the
single digits during this time frame. Wind chill values bottoming
out in the 10 below to 35 below range will be common each day and
a Wind Chill Watch has been issued for the coldest periods and
locations. We will need to eventually upgrade the watch to Wind
Chill Advisories (-15F to -24F) and Wind Chill Warnings (-25F or
colder).

Deubelbeiss

&&

.AVIATION...  (For the 06z TAFs through 06z Saturday Night)
Issued at 1051 PM CST Fri Jan 12 2024

Deep low pressure was centered over lower MI this evening. A tight
pressure gradient behind the low was producing westerly wind gusts
30-40 kt across the central IL terminals. Wind direction will stay
steady through Saturday with the top end of gusts decreasing to
around 30 kt by afternoon/evening. An area of snow currently over
the area will produce MVFR visibility with brief drops to IFR.
This batch of snow will diminish over the next few hours. A weak
disturbance passing through Saturday afternoon will bring another
round of -SN and MVFR visibility. High IFR to low MVFR ceilings
will dominate the area through Saturday evening.

25

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 6 AM CST Saturday for ILZ027-028-030.

Wind Chill Watch from Saturday evening through Tuesday morning
for ILZ027>031-036>038-040-041-047.

Winter Weather Advisory until 6 AM CST Saturday for ILZ029-031-
036>038-040>046-053.

Wind Advisory until 6 AM CST Saturday for ILZ042>057-061>063-
066>068-071>073.

Wind Chill Watch from Saturday evening through Sunday afternoon
for ILZ042>046-048>057-061.

&&
Hazardous weather outlook, Jan 12, 3:37 PM CST, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
337 PM CST Fri Jan 12 2024

ILZ027-028-030-131200-
Knox-Stark-Marshall-
337 PM CST Fri Jan 12 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

More snow showers will spread into the area late this afternoon and
evening, with an additional 1 to 3 inches of snow expected.
A Winter Storm Warning remains in effect through tonight. Strong
west winds will also develop late this afternoon and evening, with
gusts of 45 to 50 mph likely this evening and early overnight and
producing blowing and drifting of snow.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Blowing and drifting snow will continue Saturday, especially in open
rural areas on Saturday morning.

Bitter cold will arrive Saturday and continue through much of next
week. Wind chills are forecast to fall to 20 to 30 below zero
nightly Saturday night through Tuesday night. A wind chills watch is
posted Saturday night through Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ029-031-036>038-040-041-131200-
Peoria-Woodford-Fulton-Tazewell-McLean-Schuyler-Mason-
337 PM CST Fri Jan 12 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Snow showers will spread into the area during this evening and early
overnight, with up to 1 inch of snow possible. A Winter Weather
Advisory remains in effect through tonight. Strong west winds will
also develop late this afternoon and this evening, with gusts 45 to
50 mph likely this evening and producing some blowing and drifting
of snow.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Bitter cold will arrive Saturday and continue through much of next
week. Wind chills are forecast to fall to 15 to 25 below zero
nightly Saturday night through Tuesday night. A wind chill watch is
posted Saturday night through Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ042>057-061>063-066>068-071>073-131200-
Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-Morgan-
Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
337 PM CST Fri Jan 12 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Snow showers will spread into the area during this evening and early
overnight, with less than 1 inch of snow possible mainly from I-72
north. Strong west winds will also develop during late afternoon and
continue tonight, with gusts 45 to 55 mph this evening and producing
some blowing and drifting of snow especially from I-72 north. A Wind
Advisory remains in effect through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Bitter cold will arrive Saturday and continue through much of next
week. Wind chills are forecast to fall to 10 to 20 below zero
nightly Saturday night through Tuesday night with the colder readings
north of I-70 where a wind chill watch is posted Saturday night and
Sunday. The wind chill watch continues through Tuesday morning for
areas north of I-72.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

07

In the hours before

Local storm report, Jan 12, 10:44 PM CST, 4 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1044 PM CST Fri Jan 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     Non-Tstm Wnd Dmg 3 NNE Decatur           39.88N 88.93W
01/12/2024                   Macon              IL   Public

            damage to a gas station awning. relayed via
            broadcast media and social media.

&&

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 2:55 AM CSTWind Chill WarningILXCass, Champaign, Christian, Coles, Cumberland, DeWitt and 23 more3 days
Jan 13, 10:26 AM CSTRiver Flood WarningILXPiatt33 hr

Nearby

Wind Chill Advisories in Illinois, 2024Every wind chill advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.